Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 22, NWS JSJ
NWS JSJ issued this flash flood warning at May 22, 2023, 12:14 AM CDT. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2023, 12:14 AM CDT (05:14 UTC)
- Expired
- May 22, 2023, 4:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 38 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:17 AM CDT | FLASH FLOOD | 1 Ene Rio Blanco, PR | EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT RIO BLANCO ROSE OUT OF ITS BANKS DUE TO EXCESSIVE RAINFALL AND FLOODED AN AREA OF ROADWAY PR-31 AROUND KM 8.9 IN NAGUABO, PR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 243 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
878
WGCA52 TJSJ 220514
FFWSJU
PRC103-220815-
/O.NEW.TJSJ.FF.W.0022.230522T0514Z-230522T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
114 AM AST Mon May 22 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Naguabo County in Puerto Rico...
* Until 415 AM AST.
* At 114 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. River gauges indicate that Rio
Blanco is out of its banks. Between 1 and 3 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Naguabo, Aguas Claras, Roosevelt Roads, Duque, Rio Blanco, Pena
Pobre and Daguao.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1829 6578 1825 6573 1825 6568 1824 6569
1822 6566 1821 6566 1819 6569 1818 6569
1820 6574 1820 6575 1819 6574 1818 6575
1819 6573 1817 6574 1821 6579 1820 6583
1827 6582 1829 6581
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
CVB3 follow-up statements
312
WGCA72 TJSJ 220628
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
228 AM AST Mon May 22 2023
PRC103-220815-
/O.CON.TJSJ.FF.W.0022.000000T0000Z-230522T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
228 AM AST Mon May 22 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM AST EARLY THIS
MORNING FOR NAGUABO...
At 228 AM AST, Doppler radar indicated heavy rain has subsided
across the warned area. However, light to moderate rain persists
along with excessive runoff. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is already occurring with Rio Blanco
still out of its banks as indicated by river gauges.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Naguabo, Aguas Claras, Roosevelt Roads, Duque, Rio Blanco, Pena
Pobre and Daguao.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1829 6578 1825 6573 1825 6568 1824 6569
1822 6566 1821 6566 1819 6569 1818 6569
1820 6574 1820 6575 1819 6574 1818 6575
1819 6573 1817 6574 1821 6579 1820 6583
1827 6582 1829 6581
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
CVB902
WGCA52 TJSJ 220810
FFWSJU
PRC103-220945-
/O.EXT.TJSJ.FF.W.0022.000000T0000Z-230522T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
410 AM AST Mon May 22 2023
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Naguabo County in Puerto Rico...
* Until 545 AM AST.
* At 410 AM AST, Doppler radar indicated light rain falling across
the warned area. Between 2 and 4 inches of rain have fallen.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly. Rio Blanco continues out of its banks as excessive runoff
from previous heavy rains persists.
HAZARD...Flash flooding caused by excessive runoff.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1829 6578 1825 6573 1825 6568 1824 6569
1822 6566 1821 6566 1819 6569 1818 6569
1820 6574 1820 6575 1819 6574 1818 6575
1819 6573 1817 6574 1821 6579 1820 6583
1827 6582 1829 6581
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
CVB065
WGCA72 TJSJ 220946
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
546 AM AST Mon May 22 2023
PRC103-220956-
/O.EXP.TJSJ.FF.W.0022.000000T0000Z-230522T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
546 AM AST Mon May 22 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR NAGUABO COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Nevertheless, PR 31 remains
impassable. Do not try to cross flooded roads.
LAT...LON 1829 6578 1825 6573 1825 6568 1824 6569
1822 6566 1821 6566 1819 6569 1818 6569
1820 6574 1820 6575 1819 6574 1818 6575
1819 6573 1817 6574 1821 6579 1820 6583
1827 6582 1829 6581
$$
WSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 21, 10:54 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 21, 10:54 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service San Juan PR 1154 PM AST Sun May 21 2023 ...New UPDATE, AVIATION, MARINE... .UPDATE... Issued at 1143 PM AST Sun May 21 2023 Showers are now moving onto the west coast of Puerto Rico and heavy showers are covering Ponce for another round. Three-hour accumulations are now exceeding 3 inches and some roads will be impassable. A flash flood warning will go into effect for portions of south central Puerto Rico till 3 AM AST. Thunderstorms are very active off the southwest coast and have been seen inland as well. This is a result of the convergence that continues over the area from the flow into the low pressure north of Hispaniola. && .UPDATE... Issued at 930 PM AST Sun May 21 2023 No significant changes to forecast or reasoning. The upper-level trough remains to the west of the islands, providing good instability. Moisture levels will remain high, with moisture convergence likely to continue into tomorrow. Southerly component of steering flow is increasing, and 0Z sounding suggests that the flow in the lower levels is more SSE than SE. Showers and thunderstorms have continued to develop and move into the region, with strong thunderstorms over the offshore Atlantic waters, as well as some moving into the area from the west over Mona Passage. Additionally, thunderstorm activity in the vicinity of Ponce lasted into the evening, and radar shows that further development is now occurring over the waters near south central Puerto Rico. Another round of active weather is expected tomorrow. Widespread showers and thunderstorms are likely, particularly over northern and interior Puerto Rico. With some of the easterly component of the steering flow being maintained, the focus of activity could be more for northwestern Puerto Rico. There is an elevated risk for excessive rainfall across Puerto Rico, and minor flooding is expected, with flash flooding possible, with a lower risk for the USVI. && .SYNOPSIS...Above-normal tropical moisture and a deep-layer trough will continue to promote showers with isolated thunderstorm activity for the next few days. Heavier rainfall will likely cause urban and small stream flooding and localized flash flooding across Puerto Rico with lesser impacts across the U.S. Virgin Islands. Saturated soils will enhance the potential for landslides and rockfalls in steep terrain. Excessive heat hazard risks are likely each afternoon, with heat indices peaking at 102 degrees or higher. && .SHORT TERM...Tonight through Tuesday... Showers with isolated thunderstorm development could lead to lightning and excessive rain hazard risk. Limited to elevated excessive heat hazard risk levels are likely each afternoon. No changes in the expected weather pattern. Above-normal tropical moisture, with precipitable water values as high as 2.2 inches, and a deep-layer trough and associated jet maxima streaming across the northeastern Caribbean will maintain a moist and unstable weather pattern during the short-term forecast period. Weakening of the trade wind cap and lower mid-level temperatures as low as -8 degrees Celsius will promote favorable conditions for deep convective development, with the highest impact as local effects and diurnal heating becomes more robust in the afternoon, generating isolated to scattered thunderstorms. At the surface, a high pressure system extending across the North Atlantic will continue to yield east-southeast winds at 5-15 mph, with sea breeze likely generating higher winds and gusts along coastal areas. Higher winds and gusts are also possible near the shower and thunderstorm activity, with thunderstorm wind impacts possible. Overall, expect overnight and early morning showers with isolated thunderstorms moving over southern and eastern Puerto Rico and the U.S. Virgin Islands, followed by afternoon showers with thunderstorm development clustering along the interior to northern sections of the island steered by south-southeasterly winds. Elsewhere, showers with isolated thunderstorms are likely, mainly moving inland from the waters or developing downwind from El Yunque into the San Juan metropolitan area and the local islands into eastern Puerto Rico and neighboring islands each afternoon. Urban and small stream flooding are likely. Flash flooding and mudslides are possible in areas experiencing the heaviest rains. Daily temperature variations will range from the lower 90 degrees across coastal and other urban areas in the daytime to about 60 degrees across higher elevations at nighttime. Southeasterly winds in a high moisture environment could yield 102 degrees or higher heat indices, mainly across northern and western Puerto Rico each afternoon. && .LONG TERM...Wednesday through Monday... From previous discussion issued at 511 AM AST Sun May 21 2023 The expected unstable and wet weather pattern that will prevail in the short-term period may linger into the long-term, with perhaps less intensity and fewer thunderstorms. Moisture availability at low to mid-levels will remain well above normal, with 700-500 mb relative humidities sometimes reaching beyond the 95% percentile. The above-normal moisture could continue through the end of the workweek. However, the reason why we may observe fewer thunderstorms is that the deep-layered trough will have weakened while lifting north of the area. In the meantime, a weak mid-level ridge will build over the northeastern Caribbean, which could inhibit, to some degree, deep convective activity in some places. However, due to plenty of available moisture that will persist over the eastern Caribbean basin, isolated thunderstorm activity aided by sea breeze convergence and surface heating are likely each afternoon. Friday looks like the "driest" day as 700-500 mb moisture slightly decreases, which could inhibit deep convective activity during peak hours of the day. Flooding of urban areas, roads, and small streams can be anticipated with possible isolated flash floods in localized areas, particularly over the interior and western portions of Puerto Rico each afternoon. Landslides and rockfalls are possible as rainfall from previous days may promote saturated soils across steep terrain. A decrease in shower activity during the night and early morning hours can be expected each day, with some passing showers affecting windward coastal areas. Uncertainty increases during the weekend as both GFS and ECMWF models differ on the timing of moisture content availability. A strong frontal boundary will build across the western Atlantic inducing strong moisture convergence across the eastern Caribbean basin. GFS is forecasting precipitable water values of up to 2.3 inches! The GFS Galvez-Davison Index indicated the potential of isolated to scattered thunderstorm activity east of the USVI moving westward as time passes. Behind this surge of moisture, the easterly trades will push a dry airmass over the islands. The ECMWF model is much quicker transitioning to this drier, more stable weather pattern. We will continue to analyze these features as we get closer to the weekend. && .AVIATION... (00Z TAFS) SHRA/TSRA expected to continue, mostly over waters, thru night. Greatest risk for impacts TJPS, with lower risk TIST/TISX/TJBQ. Periods of MVFR and worse, particularly for TJPS spreading into the interior of PR with mtns obscured. Afternoon convection likely to be widespread, TSRA, esp over PR. N PR expected to have greatest impacts, w/ highest risk of impacts for TJBQ, and slightly lower risk for TJSJ, and poss TJPS. TSRA will be seen over the Atlantic and the Mona Channel at least through 22/12Z. && .MARINE... No change to previous forecast. Choppy conditions sustained by southeast winds of up to 15 knots, with locally deteriorated conditions in and around showers and thunderstorms. Increasing shower and thunderstorm activity is expected with frequent lightning. There is a moderate risk of rip currents for beaches of Culebra, eastern St. Croix, and northern Puerto Rico. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...WS LONG TERM....CVB AVIATION...WS
Hazardous weather outlook, May 21, 4:41 AM CDT, 19 hours 33 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 415 AM AST domingo 21 de mayo de 2023 AMZ711>745-PRZ001>013-220815- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico y del Caribe- 415 AM AST domingo 21 de mayo de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DIA UNO...Hoy y esta noche .Rayos...Se esperan tronadas numerosas a traves del interior y oeste de Puerto Rico y las aguas locales. Tronadas aisladas son posibles en el resto del area. Este listo para parar toda actividad al aire libre y buscar refugio. .Lluvias Excesivas...Inundaciones en areas urbanas, carreteras, riachuelos y areas bajas. Inundaciones repentinas son posibles. .Calor Excesivo...Se esperan indices de calor de 102-107 grados a traves de sectores del norte y oeste de Puerto Rico, incluyendo el area de Culebra. Agotamiento por calor es posible con exposicion prolongada. .Condiciones maritimas...Operadores de embarcaciones pequenas deben ejercer precaucion en las aguas mar afuera del Atlantico. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas amenazantes a la vida en la zona de rompimiento de olas, particularmente en las playas con orientacion al norte de Puerto Rico y Culebra. .DIAS DOS A SIETE...lunes a sabado El riesgo moderado de corrientes marinas continuara a lo largo de la costa norte hasta el viernes. Inundaciones urbanas y de quebradas con areas aisladas sometidas a inundaciones repentinas son probables de lunes a jueves. Empozamiento de agua en areas de poca elevacion son localmente posibles el viernes. Se esperan algunas tronadas cada dia, especialmente durante las tardes. Se espera calor excesivo en areas de poca elevacion al norte y oeste de Puerto Rico. .Comunicado sobre informacion reportada por observadores... No se necesita la activacion de observadores. AMZ716-726-VIZ001-002-220815- San Tomas, San John y las Islas Adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlantico y aguas costeras adyacentes del Caribe- 415 AM AST domingo 21 de mayo de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para las Islas Virgenes Estadounidenses. .DIA UNO...Hoy y esta noche .Rayos...Tronadas dispersas seran posibles. Planifique parar toda actividad al aire libre y este listo para buscar refugio. .Lluvia excesiva... Acumulacion de agua en las carreteras y en areas de pobre drenaje es posible. Inundaciones menores urbanas y inundacion de cunetas es posible con la lluvia mas fuerte. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de rompimiento de olas, particularmente en el extremo este de Santa Cruz. Tronadas seran posible en el area el lunes y martes. .DIAS DOS A SIETE...lunes a sabado Un riesgo moderado de corrientes marinas estara presente en Santa Cruz el lunes y martes al igual que el viernes y sabado. Empozamiento de agua en areas localizadas de poca elevacion es posible el lunes, miercoles y jueves, pero se espera que el lunes sea el dia mas activo. .Comunicado sobre informacion reportada por observadores... No se necesita la activacion de observadores.
In the hours before
Local storm report, May 21, 11:25 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1225 AM AST MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 5 NE MARUENO 18.12N 66.61W
05/22/2023 M2.45 INCH PONCE PR MESONET
MESONET STATION PCEP4 5.2 NE MARUENO.
&&The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:02 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| May 21, 10:36 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 21, 10:48 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 21, 11:41 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| May 22, 12:26 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| May 22, 12:52 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| May 22, 1:54 AM CDT | Areal Flood Advisory | JSJ | 111 min | |
| May 22, 2:02 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 22, 4:54 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 22, 12:42 PM CDT | Special Marine Warning | JSJ | 48 min | |
| May 22, 1:04 PM CDT | Special Weather Statement | JSJ | 26 min | |
| May 22, 3:14 PM CDT | Special Weather Statement | JSJ | 46 min | |
| May 22, 4:16 PM CDT | Special Marine Warning | JSJ | 59 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.